1 (877) 262-1223 | info@freedomhomecare.net
The Dangers of Acetaminophen for Seniors

The Dangers of Acetaminophen for Seniors

What’s the most widely used medication in the United States?  I’ll give you a hint:  it’s a pain killer for everything from headaches to arthritis, and it’s safe enough that even children take it.  If you said acetaminophen, you would be correct.

Acetaminophen is in many medications, the most common being Tylenol.  But it can also be in prescriptions and over the counter medications alike.  It is considered one of the safest ways to alleviate pain and control fevers.  But it does have some risks too, especially for seniors.

If a person takes too much, it can result in liver and kidney failure.  With seniors having a lower tolerance to acetaminophen and with the possibility that they may be prescribed several medications containing it, seniors are more likely to see negative effects.

Here are some ways that seniors can stay safe with acetaminophen:

  1. Take only the recommended dosage for all medications.  Even if a headache is really, really bad, taking more than the dose listed on the packaging will not help.  In fact, it may hurt you.
  2. Ask your pharmacist about your medications to see if they contain acetaminophen.  You can also ask your doctor before he or she prescribes anything.
  3. Don’t discount herbal supplements.  Some vitamins and herbal supplements can have negative reactions with other medication you are taking, including acetaminophen.

Tylenol can be a great help when in pain, but use it cautiously to stay healthy. Freedom Home Care believes very strongly in carefully managing medications and we can help with our Caregiver services.

Source: A Place for Mom

It's only fair to share...Share on FacebookShare on Google+Tweet about this on TwitterShare on LinkedIn
Author Info

FHC